0
Abstract: Case Reports |

A CASE OF IMMUNE RECONSTITUTION SYNDROME SECONDARY TO DISCONTINUATION OF ANTI-TNF AGENTS IN A PATIENT WITH PULMONARY TUBERCULOSIS FREE TO VIEW

Khader K. Abounasr, *; Linda Rogers, MD
Author and Funding Information

New York University/Bellevue Hospital Center, New York, NY


Chest


Chest. 2009;136(4_MeetingAbstracts):51S. doi:10.1378/chest.136.4_MeetingAbstracts.51S-d
Text Size: A A A
Published online

INTRODUCTION:  The immune reconstitution inflammatory syndrome has been well-described in HIV-positive patients with tuberculosis, usually upon starting anti-retroviral therapy. The recent extensive use of anti-TNF agents has resulted in patients being diagnosed with tuberculosis, often with atypical features. We describe a case of an atypical presentation of tuberculosis in a patient taking adalimumab with an initial worsening of disease upon initiation of anti-tuberculosis treatment and discontinuation of the adalimumab.

CASE PRESENTATION:  Our patient is a 38 year old HIV negative male with past medical history of psoriasis who presented to Bellevue Hospital complaining of a 20 pound weight loss, loose stools, decreased appetite, and lethargy over 2 weeks. He also complained of 4 days of bilateral hearing loss. He was having intermittent fevers as high as 104 degrees Fahrenheit, which he continued to have in the hospital twice daily. The patient was participating in a research study for his psoriasis and had been taking adalimumab for 4 years. He had a ppd placed at the initiation of the trial which was negative. He denied any respiratoy symptoms. Physical examination was unremarkable. A CXR was done and showed a left lingular consolidation. Adalimumab was discontinued. The patient was placed on respiratory isolation, and three sputums were obtained which were AFB negative. The patient underwent bronchoscopy with bronchioalveolar lavage and transbronchial biopsy, which was non-diagnostic. A CT guided biopsy of the consolidation showed necrotizing and non-necrotizing granulomas that were AFB positive. The patient was started on Isoniazid, Rifampin, Pyrazinamide, and Ethambutol and was discharged on home isolation. The patient’s sputum mycobacterial cultures grew pan-sensitive mycobacterium tuberculosis complex. Three weeks later, the patient presented to pulmonary clinic complaining of daily fevers ranging from 101 to 103. The patient’s anti-tuberculosis medication were held; however the patient continued to have daily fevers. He was re-admitted to the hospital and re-started on his anti-tuberculosis therapy. A chest x-ray showed enlargement of the infiltrate. The patient was also empirically placed on antibiotics for healthcare associated pneumonia. He was discharged after 72 hours without fevers. The patient thereafter continued to show symptomatic and radiographic improvement. He completed 9 months of tuberculosis treatment.

DISCUSSIONS:  Our patient is unique in that his radiographic presentation of pulmonary tuberculosis was atypical, and he demonstrated an initial worsening of symptoms and radiological findings shortly after treatment. Tuberculosis associated immune reconstitution inflammatory syndrome has been well described in HIV patients, where either clinically evident tuberculosis is unmasked secondary to the initiation of anti-retroviral therapy and recovery of CD4 count, or patients with known tuberculosis demonstrate a paradoxical worsening at onset of anti-tuberculosis therapy. This phenomenon has been rarely described in patients who are HIV negative. Tuberculosis in patients on anti-TNF agents has been well-documented, and some authors have noted atypical presentations; however few authors have documented this initial worsening of disease. Some of these authors have proposed that this initial clinical worsening of disease represents an immune reconstitution inflammatory syndrome in the setting of withdrawal of iatrogenic immunosuppression. We believe that this was the case in our patient given that his cultures were pan-sensitive and that he worsened early in the course of his treatment shortly after withdrawal of adalimumab therapy. As for his bilateral hearing loss, anti-TNF agents have been associated with sensory neuropathies that can account for this symptom.

CONCLUSION:  The immune reconstitution inflammatory syndrome has been rarely described in HIV-negative patients. With extensive use of anti-TNF agents, immune reconstitution is likely to manifest in non-HIV patients with tuberculosis.

DISCLOSURE:  Khader Abounasr, No Financial Disclosure Information; No Product/Research Disclosure Information

Wednesday, November 4, 2009

3:30 PM - 5:00 PM

References

Garcia, Vidal et al. Paradoxical response to antituberculous therapy in ifliximab-treated patients with disseminated tuberculosis.Clinical Infectious Disease2005Mar 1;40(5):756–756. [CrossRef]
 

Figures

Tables

References

Garcia, Vidal et al. Paradoxical response to antituberculous therapy in ifliximab-treated patients with disseminated tuberculosis.Clinical Infectious Disease2005Mar 1;40(5):756–756. [CrossRef]
 
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543